Virginia, 2023Damaging Winds in Virginia, September 6, 2023
September 6, 2023 · NWS LWX · 4 events in 1 county or zone
A few isolated severe thunderstorms developed as a result of terrain circulations after several days of late season heat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated severe thunderstorms developed as a result of terrain circulations after several days of late season heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 2:26 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 6, 2:26 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Wed Sep 6 2023
.SYNOPSIS...
Upper level ridging will gradually break down through this
weekend as a cold front slowly approaches from the west. This
front will clear the area late this weekend. Another cold front
will approach the area during the early to middle portions of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level ridging remains in place along the Eastern Seaboard
as an upper level trough works into the Great Lakes. Heat and
humidity remains in place beneath this upper level ridge. As of
early this afternoon, temperatures have climbed into the mid-
upper 90s, and should climb a few more degrees in most spots.
When coupled with dewpoints in the 60s, this will lead to max
heat index values around 100-105 in most locations. Heat
Advisories are in effect for much of the area through this
evening.
The 12z IAD sounding showed a very strong cap just above 850
hPa. As mixing has deepened through the day, some shallow
cumulus have formed beneath this cap, but deeper convection has
been held at bay by the strong cap. As we progress through the
afternoon and into the evening, heights aloft will start to fall
as the trough moving into the Great Lakes starts to approach
the area from the west. This will lead to gradual erosion of the
cap as we work into the evening, especially to the west of the
Blue Ridge. As a result, a stray thunderstorm or two can't be
ruled out this evening to the west of the Blue Ridge. Further
east, conditions should remain dry. Any storm that does form may
be capable of producing gusty winds, given the high DCAPE
environment currently in place to the west of the Blue Ridge.
Any thunderstorm activity should wind down through the first
half of the overnight with loss of daytime heating. Some patchy
fog may be possible tonight to the west of the Blue Ridge,
especially in deeper river valleys and any locations that see
rain. It will be another mild night, with overnight lows ranging
from the lower 60s in the mountains to the mid 70s in the urban
centers.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As we move into Thursday and Friday, the mid-upper level ridge
currently over the area will start to break down as a trough and
associated cold front slowly approach from the west. Heat and
humidity will remain in place ahead ahead of the approaching
front, although it will be a a few degrees cooler than
preceding days (highs in the low-mid 90s, peak heat indices
95-100 for most locations). As the aforementioned trough
approaches from the west, that will further weaken the cap,
leading to the development of showers and thunderstorms. With
the heat and humidity in place at the surface and temperatures
cooling aloft, ample instability will be available to any storms
that form (around 1500-3500 J/kg of MLCAPE as you move from
west to east across the forecast area). Model soundings also
show DCAPE values in excess of 1000 J/kg, along with very steep
low-level lapse rates. Shear on the other hand will be rather
lacking. As a result, storms tomorrow will be rather
disorganized, but may be capable of very strong downbursts,
potentially leading to instances of damaging winds. The greatest
concentration of storms will likely develop within a surface
trough that will arc from the Shenandoah Valley to north-
central MD. Additional storms may form further east along
bay/river breezes. Once storms get going, additional storms will
likely form along outflow boundary collisions, potentially
leading to a somewhat chaotic convective evolution. SPC
currently has much of the area in a Slight Risk for Severe
Thunderstorms, with damaging winds being the primary threat.
Thunderstorms should gradually wind down through the evening,
with a few showers potentially lingering into the overnight.
Friday will feature a very similar pattern synoptically. There
may be a bit more morning cloud debris, and as a result
temperatures may be a few degrees cooler. Strong to severe
thunderstorms will be possible once again Friday afternoon and
evening. SPC currently has much of the forecast area in a
Marginal Risk for Severe Thunderstorms.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Continued troughiness over the eastern US will remain nearly
stationary through the long term. Some guidance continues to develop
a closed area of low pressure near the Tennessee Valley while
other guidance remains more broad with the trough centered in
the same area. Regardless, the local area will be in the
vicinity of a frontal boundary from Saturday through Sunday
night or Monday depending on your ensemble guidance of choice.
In terms of tangible weather, rain is likely Saturday and Sunday
wherever the front does stall. Coverage may be a little greater
Saturday afternoon/evening given an area of low pressure is forecast
to move northward along the front. This in turn may actually move
the front further east on Sunday with additional diurnally driven
rain chances. Continued shower chances Monday, though lower given
ensemble uncertainty wrt the positioning of the front.
Come Tuesday, high pressure is forecast to briefly build in with low
end rain chances in the NBM given uncertainty with the frontal speed
moving off the coast and a new incoming trough from the west.
A downward trend in high temperatures will be present through the
long term owing to the high likelihood of cloud cover given a
lingering frontal boundary. High temperatures will be near or
slightly below average (low to mid 80s for most with 70s/60s in the
mtns) with lows trending cooler than this past week, but still above
normal withs 60s for most (50s for mtns).
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions and light winds are expected this afternoon.
Winds will go calm at many terminals tonight. Some late night
fog can't be ruled out near MRB or CHO, but confidence in it
occurring at the terminals was still too low to include in the
TAF. Winds will turn southerly tomorrow, with prevailing VFR
conditions expected once again. Showers and thunderstorms are
expected to develop tomorrow afternoon, and linger into tomorrow
evening. Brief restrictions may be possible at the terminals
during that time. Winds will remain southerly on Friday, with
showers and thunderstorms once again possible during the
afternoon and evening.
While VFR conditions should prevail, showers and thunderstorms
are possible on both Saturday and Sunday, which could result in
some restrictions at the terminals.
&&
.MARINE...
Winds are light over the waters today, and will remain light
tonight. Winds will pick up out of the south tomorrow, and may
approach SCA levels in channeled southerly flow during the
afternoon and evening. Thunderstorms may also impact the waters
during the afternoon and evening, potentially leading to the
issuance of SMWs. Friday will be a similar day to Thursday, with
afternoon and evening storms possible, and background winds
potentially approaching SCA levels within southerly flow during
the afternoon and evening.
Periods of southerly channeling may lead to gusty winds (20-25 kts)
on both Saturday and Sunday afternoon/evening ahead of an
approaching cold front. Scattered to numerous showers and
thunderstorms with gusty winds are also possible each afternoon and
evening which could result in Special Marine Warnings.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will cause anomalies to increase later this
week. Minor flooding is possible around times of high tide late
Wednesday through late this week.
&&
.CLIMATE...
Potential for daily temperature records Wed (9/6): (*) Sites
where the NWS maintains daily temperature records
CLIMATE SITE WED WED NIGHT
*Washington/Reagan National: 98 (1954) | 78 (2018)
*Washington Dulles Airport: 98 (1983) | 72 (2018)
*Baltimore/Washington Arpt: 98 (1983) | 75 (1880)
*Martinsburg Airport: 100 (1998) | 71 (1999)
Charlottesville Airport: 104 (1954) | 76 (1910)
Hagerstown Regional Arpt: 97 (1998) | 74 (2018)
Annapolis Naval Academy: 98 (1898) | 81 (2018)
LENGTH OF CLIMATE RECORDS:
*Washington/Reagan National: Since 1872
*Washington Dulles Airport: Since 1960
*Baltimore/Washington Arpt: Since 1872
*Martinsburg Airport: Since 1891
Charlottesville Airport: Since 1893
Hagerstown Regional Arpt: Since 1899
Annapolis Naval Academy: Since 1894
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ004>006-008-
011-013-014-016>018-503>508.
Heat Advisory until 6 PM EDT this evening for MDZ003-502.
VA...Heat Advisory until 7 PM EDT this evening for VAZ036>040-050-
051-053>057-501-502-505-506-526-527.
Heat Advisory until 6 PM EDT this evening for VAZ027>031.
WV...Heat Advisory until 6 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...CPB
AVIATION...KJP/CPB
MARINE...KJP/CPB
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWXHazardous weather outlook, Sep 6, 5:45 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
645 PM EDT Wed Sep 6 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-072300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
645 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous severe storms are possible Thursday
afternoon and evening. Damaging wind gusts are the primary threat.
Isolated instances of considerable wind damage from severe
thunderstorms are possible. Isolated instances of large hail are
possible as well.
Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.
Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday through Saturday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-072300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
645 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
An isolated severe storm with damaging wind gusts or large hail
is possible through early this evening, especially west of
Interstate 81.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous severe storms are possible Thursday
afternoon and evening. Damaging wind gusts are the primary threat.
Isolated instances of considerable wind damage from severe
thunderstorms are possible near and east of Interstate 81.
Isolated instances of large hail are possible as well.
Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.
Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday through Saturday.
MDZ001-501-502-VAZ503-504-WVZ501>506-072300-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
645 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An isolated severe storm with damaging wind gusts or large hail is
possible through early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible,
mainly during the afternoon and evening hours Thursday and Friday.
Some of these storms may turn severe. The main threat is damaging
wind gusts.
Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday and Friday.
Thunderstorm Wind, Shenandoah
- When
- September 6, 6:20 PM EST
- Where
- Shenandoah County, 0.26 mi SSW of Basye Sky Bryce Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.817, -78.772
Trees blew down in the Basye area.
Thunderstorm Wind, Shenandoah
- When
- September 6, 7:32 PM EST
- Where
- Shenandoah County, 0.4 mi SE of Capon Rd
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.996, -78.364
Trees and wires blew down along Horsehoe Lane.
Thunderstorm Wind, Shenandoah
- When
- September 6, 7:36 PM EST
- Where
- Shenandoah County, 1.09 mi SE of Clary
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.017, -78.358
Trees blew down on the north side of Strasburg.
Thunderstorm Wind, Shenandoah
- When
- September 6, 7:42 PM EST
- Where
- Shenandoah County, 1.27 mi E of Capon Rd
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.999, -78.346
A gazebo was blown over shattering a window at the Signal Knob Recreation Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Illinois, September 6, 202355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122910, 1122913, 1122915, 1122916.